Alert archive / Nevada / Wind Advisories in 2019
Wind Advisory 12, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Oct 18, 2019, 2:50 AM PDT for Washoe County, Nevada; Modoc County, California. It took effect at Oct 19, 2019, 8:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 2:50 AM PDT (09:50 UTC)
- In effect from
- Oct 19, 2019, 8:00 AM PDT
- Expired
- Oct 19, 2019, 7:46 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WWUS75 KREV 180950 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 250 AM PDT Fri Oct 18 2019 CAZ070-NVZ005-191100- /O.NEW.KREV.WI.Y.0012.191019T1500Z-191020T0500Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Empire, and Gerlach 250 AM PDT Fri Oct 18 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 10 PM PDT SATURDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Nevada, Northern Washoe County from around Gerlach to the Oregon border. In California, Surprise Valley California. * WHEN...From 8 AM to 10 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects like outdoor holiday decorations. Tree limbs could be blown down and a few power outages may result. Crosswinds along north to south routes could be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
827 WWUS75 KREV 182020 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 120 PM PDT Fri Oct 18 2019 CAZ072-NVZ002-200300- /O.NEW.KREV.LW.Y.0039.191019T1800Z-191020T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 120 PM PDT Fri Oct 18 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR LAKE TAHOE... * WHAT...West winds 15 to 20 mph with gusts up to 40 mph expected. Waves 1 to 3 feet. * WHERE...In Nevada, Greater Lake Tahoe Area. In California, Lake Tahoe. * WHEN...From 11 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-200300- /O.NEW.KREV.LW.Y.0039.191019T1800Z-191020T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 120 PM PDT Fri Oct 18 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR PYRAMID LAKE... * WHAT...West to northwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...From 11 AM to 8 PM PDT Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ070-NVZ005-200300- /O.CON.KREV.WI.Y.0012.191019T1500Z-191020T0500Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Empire, and Gerlach 120 PM PDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM PDT SATURDAY... * CHANGES...None. * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Nevada, Northern Washoe County from around Gerlach to the Oregon border. In California, Surprise Valley California. * WHEN...From 8 AM to 10 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects like outdoor holiday decorations. Tree limbs could be blown down and a few power outages may result. Crosswinds along north to south routes could be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
829 WWUS75 KREV 200246 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 746 PM PDT Sat Oct 19 2019 CAZ070-NVZ005-200400- /O.CAN.KREV.WI.Y.0012.000000T0000Z-191020T0500Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Empire, and Gerlach 746 PM PDT Sat Oct 19 2019 ...WIND ADVISORY IS CANCELLED... Winds are slowly decreasing this evening. Current gusts are reaching the 30-40 mph range in northern Washoe County and the Surprise Valley. A few isolated gusts over 40 are still possible this evening, but with widespread gusts decreasing below 40 mph, the Wind Advisory will be cancelled early. $$ CAZ072-NVZ002-200400- /O.EXP.KREV.LW.Y.0039.000000T0000Z-191020T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 746 PM PDT Sat Oct 19 2019 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR LAKE TAHOE... Winds are decreasing on Lake Tahoe. Peak gusts are now in the 20 to 25 mph range. Choppy conditions may exist on the lake for the next few hours, but with the winds continued to decrease, we will allow the Lake Wind Advisory to expire at 8 pm. $$ NVZ004-200400- /O.EXP.KREV.LW.Y.0039.000000T0000Z-191020T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 746 PM PDT Sat Oct 19 2019 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR PYRAMID LAKE... The winds on Pyramid Lake are very slowly decreasing this evening. With west to northwest winds expected overnight, gusts on the east and south shores may still occasionally reach 30 mph. This will continue choppy conditions for some time as well. As the lake closes at sunset, and the winds will slowly decrease, we will allow the Lake Wind Advisory to expire at 8 pm. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Oct 17, 2:26 PM PDT, 12 hours 24 minutes earlier.
Area forecast discussion, Oct 17, 2:26 PM PDT, 12 hours 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
226 PM PDT Thu Oct 17 2019
.SYNOPSIS...
Breezy winds today will begin to taper tonight with cooler
conditions continuing into the weekend. Gusty winds and some fire,
travel, and recreation weather concerns return Saturday. Warmer
weather along with dry conditions and light winds are on the horizon
next week.
&&
.DISCUSSION...
Longwave trough remains in place across the west keeping
temperatures near to slightly below normal. After light winds
Friday, winds begin to pick up across ridges by early Saturday
morning as a 140 kt jet noses into northern Nevada. Winds will begin
to mix down into lower valley locations by late morning into midday
Saturday. The strongest winds are likely to be north of US-50,
closer to the core of the jet, however, wind prone locations such as
along US-395 south of Mono Lake, and US-95 near Walker Lake could
still see breezy winds. Wind gusts will likely be in the 30-45 mph
range in valley locations, bringing travel, aviation, and recreation
concerns. While humidity won't be critically low, the antecedent dry
conditions are likely to allow for fire to carry in finer fuels
given the wind speeds. Please see the fire weather discussion for
additional details.
A few light showers are possible with the trough passage Saturday,
but most will be confined to areas near the Oregon border. Chances
for wetting rains are low, 10% or so. Snow levels will be around
5500 feet, so a light dusting of snow is possible for higher terrain.
After cool northwest breezes on Sunday, a warming trend will take
place going into next week. Ensemble guidance all agrees on a fairly
strong area of high pressure setting up along the west coast. This
will keep winds light, skies mostly clear, and push temperatures
back up to near 10 degrees above normal. While weak troughs dipping
in from the north remain possible, such as the middle of next week,
the overall pattern would not suggest the potential for big storms.
-Dawn
&&
.AVIATION...
Gusty west-northwest winds will continue through the afternoon, with
gusts 25-30kts. Winds will taper off this evening, with lighter
winds expected on Friday. No precipitation is in the forecast, so
VFR conditions will prevail.
A trough is expected to move through the area on Saturday, bringing
stronger winds. This will be a mostly dry system, but a few showers
can't be ruled out north of I-80. -Cassie
&&
.FIRE WEATHER...
Main change today was to issue a Fire Weather Watch for portions
of fire weather zones 450, 453, and 459. The highest chances for
critical fire weather conditions are expected to be between
Lovelock and Hawthorne west to around Carson City.
Forecast confidence up front: confidence is only 50% that areas
in the Watch will see a combination of gusty winds and low
relative humidty at the same time. Humidities may only drop to
around 15-25% for much of the watch area. Confidence is higher in
the wind aspect of the forecast with a 90% chance of gusts above
the critical 30 mph threshold, and a 75% chance of seeing gusts in
excess of 40 mph.
While relative humidities may very well not hit classic Red Flag
Warning criteria of less then 15%, the strength of the winds could
still carry fire through dry fine fuels that have experienced a
freezing event along periods of very dry humidities.
Humidities should rise rapidly in the late afternoon and early
evening with the overlap of gusty winds and low humidity likely
only lasting for a few hours. However, strong gusty winds could
last for 6-8 hours.
Lighter winds with warmer and drier conditions are expected to
return next week with another extended period of dry and warm
weather expected. This warm and dry weather will continue to dry
fuels out and could expand the areas that are receptive to fire.
Bottom line, fire season isn't over just yet. -Zach
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday morning through Saturday
evening NVZ450-453-459.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:20 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 31 hr |
Nearby
Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.